Kansas, 2017

Ice Storm in Kansas, January 13 to 16, 2017

January 13 to 16, 2017 · NWS ICT · 23 events in 23 counties and zones

A significant ice storm impacted much of Kansas over the weekend of January 13-16th, 2017. 75 of ice in Great Bend which led to damage to trees and power lines.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A significant ice storm impacted much of Kansas over the weekend of January 13-16th, 2017. This storm brought as much as 0.75 of ice in Great Bend which led to damage to trees and power lines. Approximately 4,000 homes were without power in Barton, Harper, Kingman and Rice counties. Roads become slick with the freezing rain causing several accidents. South central and southeast Kansas had closer to 0.25 ice accumulations which was confined mainly to elevated surfaces.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jan 13, 3:57 AM CST, 55 minutes earlier.

Area forecast discussion, Jan 13, 3:57 AM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
357 AM CST Fri Jan 13 2017

.SHORT TERM...(Today through Monday night)
Issued at 353 AM CST Fri Jan 13 2017

Very challenging forecast, with a looming prolonged ice storm
filling the forecast time tonight. Will continue the ice storm
warning as is, although may postpone the start time until midday
Saturday for a few central Kansas counties.

Despite continued model uncertainty regarding surface
temperatures, consensus suggests widespread ice accumulations of
1/4 to 1/2 inch is likely across the region through Sunday night,
with locally higher amounts exceeding 1/2 inch over mainly central
Kansas due to potential for a longer period of sub-freezing
temperatures. Areas of downed tree limbs and powerlines are
likely, with associated power outages. The silver linings are 1)
winds remaining light (hopefully limiting downed limbs and
powerlines), and 2) temperatures warming above freezing most
areas Sunday, melting ice accumulation.

Did not stray too far from going forecast. Primary forecast
challenge is nailing down surface temperatures, as they will be
*K-E-Y* to an accurate freezing rain forecast. As it currently
stands, surface temperatures appear like they could be marginal for
mainly southern portions of the forecast area (i.e. temperatures
hovering around freezing) during the heaviest precipitation Saturday
PM through early Sunday. A nudge of just 1-2 degrees in either
direction could mean mostly rain with little ice accumulations, to
mostly freezing rain with potentially significant ice accumulations.

That said, first round of light freezing rain possibly mixed with
sleet (per NAM/GFS bufr soundings) is expected to affect far
southeast Kansas mainly this morning, with light ice/sleet
accumulations likely. Should be a relative lull tonight into
Saturday morning in between areas of large scale lift, with patchy
areas of light freezing rain/freezing drizzle over southeast
Kansas supporting additional light ice accumulations.

The main batch of large scale ascent and associated precipitation
is expected to arrive Saturday afternoon/evening and persist
through Sunday night, as a negatively tilted trough approaches
from the southwest, inducing strong isentropic ascent/moisture
transport across the region. Given the degree of lift and moisture
and even marginal instability, widespread pockets of moderate to
heavy precipitation are likely, along with embedded claps of
thunder. Where this precipitation falls into sub-freezing surface
temperatures, major ice accumulations are possible, mainly
along/north of Highways 54/400. In contrast, given the absence of
persistent near-surface cold advection, temperatures are expected
to slowly warm Saturday afternoon and night, possibly limiting ice
accumulations across southern portions of the forecast area.

Thankfully, confidence is high that temperatures will gradually
warm above freezing from the south Sunday and Sunday night,
changing everything over to rain and melting all ice accumulation,
with the possible exception of central KS counties north of I-70
where temperatures may remain closer to freezing.

.LONG TERM...(Tuesday through Thursday)
Issued at 353 AM CST Fri Jan 13 2017

Overall synoptic pattern will support above normal temperatures
mid to late next week, with a chance of precipitation moving in by
late week and the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1122 PM CST Thu Jan 12 2017

Main Aviation Hazards: High potential for lowering stratus and
light freezing rain, mainly along and to the southeast of the
Kansas Turnpike Friday into Friday evening.

Low-mid level moisture advection and isentropic lift (280-305K
layer) will increase northward into south-central and southeast
Kansas very late tonight through Friday. A large warm layer aloft
(875-700 mb) with subfreezing surface temperatures is progged.
Therefore, expecting areas of light freezing rain to develop by
daybreak in far southeast Kansas, spreading further northwest
toward the KS Turnpike Friday pm/eve. MVFR/IFR stratus will also
become likely along/southeast of the KS Turnpike, with VFR lower
decks lowering to MVFR ceilings to the northwest of the Turnpike
during the afternoon/evening hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    28  25  33  30 /  20  40  70  80
Hutchinson      27  24  31  27 /  20  30  60  80
Newton          26  23  32  27 /  20  40  60  80
ElDorado        26  24  33  29 /  30  40  60  80
Winfield-KWLD   29  26  34  31 /  50  60  70  80
Russell         26  22  32  25 /  10  10  40  60
Great Bend      27  23  31  26 /  10  20  50  70
Salina          27  23  31  26 /  10  20  40  70
McPherson       27  23  31  27 /  20  30  50  80
Coffeyville     32  30  35  33 /  70  70  70  80
Chanute         28  27  34  31 /  70  60  70  80
Iola            27  26  33  30 /  60  60  70  80
Parsons-KPPF    30  28  34  33 /  70  70  70  80

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Ice Storm Warning until 3 AM CST Sunday for KSZ096-098>100.

Ice Storm Warning from 6 PM this evening to noon CST Sunday for
KSZ051>053-067>069-082-083-091-092.

Ice Storm Warning from 6 PM this evening to 6 AM CST Monday for
KSZ032-033-047>050.

Ice Storm Warning until noon CST Sunday for KSZ070>072-093>095.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...JMC
Hazardous weather outlook, Jan 12, 4:02 PM CST, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
402 PM CST THU JAN 12 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-132215-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
402 PM CST THU JAN 12 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR LIGHT FREEZING RAIN DEVELOPING VERY LATE
TONIGHT OVER FAR SOUTHEAST KANSAS. ACCUMULATIONS SHOULD BE
LIGHT...HOWEVER SOME SLICK SPOTS ON BRIDGES AND OVERPASSES ARE
POSSIBLE BY DAYBREAK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WINTER STORM WITH FREEZING RAIN WILL IMPACT THE AREA BEGINNING
FRIDAY AND CONTINUING INTO SUNDAY AND MONDAY. THE MOST
SIGNIFICANT FREEZING RAIN IS EXPECTED ALONG AND NORTH OF A LINE
FROM NEAR HUTCHINSON TO MCPHERSON TO SALINA ON SATURDAY AND
SUNDAY WHERE ICE ACCUMULATIONS MAY APPROACH AN INCH IN SOME
LOCATIONS.

LOCATIONS ACROSS SOUTHERN KANSAS MAY SEE TEMPERATURES RISE ABOVE
FREEZING ON SATURDAY EVENING OR SATURDAY NIGHT LIMITING THE ICE
ACCUMULATIONS. TOTAL ICE ACCUMULATIONS ACROSS MUCH OF SOUTH
CENTRAL AND SOUTHEAST KANSAS WILL RANGE FROM ONE-QUARTER TO ONE-
HALF INCH WITH LOCALLY HIGHER AMOUNTS POSSIBLE. CHECK THE LATEST
ICE STORM WARNING FOR MORE DETAILS.

AS THE STORM SYSTEM LIFTS NORTHEAST ACROSS THE AREA EARLY MONDAY A
BRIEF TRANSITION TO SNOW MAY OCCUR ACROSS PORTIONS OF CENTRAL
KANSAS WHERE MINOR ACCUMULATIONS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 ice storm. Local standard time, as filed.

Ice Storm, Montgomery

When
January 13, 4:52 AM CST to January 15, 9:55 AM CST
Where
Montgomery forecast zone
Reported by
ASOS
Coordinates
37.193, -95.743 (the zone’s center; the record gives no point)

Observing equipment at both Coffeyville and Independence reported freezing rain over the course of two days with the greatest accumulations occurring the evening of the 14th and ending during the morning hours of the 15th.

Ice Storm, Labette

When
January 13, 7:15 AM CST to January 15, 6:00 AM CST
Where
Labette forecast zone
Reported by
Law Enforcement
Coordinates
37.191, -95.298 (the zone’s center; the record gives no point)

Ice accumulations across the county ranged from 0.2 inches up to 0.3 inches. Tree branches snapped in many communities Late Saturday and Sunday morning.

Ice Storm, Chautauqua

When
January 13, 8:03 AM CST to January 15, 9:40 AM CST
Where
Chautauqua forecast zone
Reported by
COOP Observer
Coordinates
37.150, -96.245 (the zone’s center; the record gives no point)

The event began as a light drizzle and varied between liquid and freezing for a day before finally changing over to all freezing rain during the overnight hours of the 15th. A significant batch of rain moved across the county during the 2 am to 5 am time frame in which significant amounts of ice accumulated across the county. By 842 am, 0.40 inches of ice was noted at Chautauqua as well as many other locations across the county.

Ice Storm, Neosho

When
January 13, 10:00 AM CST to January 15, 8:00 AM CST
Where
Neosho forecast zone
Reported by
Law Enforcement
Coordinates
37.559, -95.307 (the zone’s center; the record gives no point)

Ice accumulations across the county reached up to 0.25 inches. Snapped tree branches were reported along with slick roads. Numerous accidents were also reported.

Ice Storm, Wilson

When
January 13, 10:00 AM CST to January 15, 8:00 AM CST
Where
Wilson forecast zone
Reported by
Emergency Manager
Coordinates
37.559, -95.743 (the zone’s center; the record gives no point)

Ice accumulations around the county were up to 0.25 inches.

Ice Storm, Allen

When
January 13, 12:00 PM CST to January 15, 12:35 PM CST
Where
Allen forecast zone
Reported by
Emergency Manager
Coordinates
37.886, -95.301 (the zone’s center; the record gives no point)

Ice accumulations ranged from 0.25 inches in the far southeastern sections to near 0.4 inches along the northern county line.

Ice Storm, Woodson

When
January 13, 1:00 PM CST to January 15, 10:30 AM CST
Where
Woodson forecast zone
Reported by
Law Enforcement
Coordinates
37.887, -95.740 (the zone’s center; the record gives no point)

Ice accumulations around the county varied between 0.2 inches in the northern sections to near 0.3 inches across the far southern sections.

Ice Storm, Elk

When
January 13, 2:00 PM CST to January 15, 5:00 AM CST
Where
Elk forecast zone
Reported by
Public
Coordinates
37.454, -96.244 (the zone’s center; the record gives no point)

Ice accumulations across the county ranged from 0.2 inches to near 0.4 inches in the southwest corner.

Ice Storm, Sedgwick

When
January 13, 5:12 PM CST to January 15, 8:40 AM CST
Where
Sedgwick forecast zone
Injuries
0 direct, 3 indirect
Reported by
Law Enforcement
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Several accidents due to a light glaze of ice was noted at the onset of the event. Eventually, the freezing rain increased in intensity and ultimately accumulated to 0.25 inches.

Ice Storm, Harper

When
January 13, 5:31 PM CST to January 16, 4:35 AM CST
Where
Harper forecast zone
Reported by
Broadcast Media
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

Ice accumulations of 0.25 to 0.5 inches were noted across the county. Power lines were downed and causing power outages at many locations across the county along with a significant number of tree limbs breaking and falling out of trees.

Ice Storm, Butler

When
January 13, 5:55 PM CST to January 15, 5:35 AM CST
Where
Butler forecast zone
Reported by
CoCoRaHS
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Most locations had ice accumulations around 0.1 to 0.2 inches. However, the far southeast corner near Latham and south of Beaumont recorded 0.3 inches of ice.

Ice Storm, Kingman

When
January 13, 6:00 PM CST to January 16, 3:00 AM CST
Where
Kingman forecast zone
Reported by
Emergency Manager
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

Significant icing moved across the county during the evening of the 14th and early morning hours of the 15th and continued with light accumulations into the morning of the 16th. Vehicle slide offs were reported as the accumulations across the county ranged from 0.25 to 0.5 inches. Several tree limbs were also reported as broken out of trees. Several power outages were also reported, especially across the western half of the county.

Ice Storm, Sumner

When
January 13, 9:30 PM CST to January 15, 5:30 AM CST
Where
Sumner forecast zone
Reported by
Trained Spotter
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

Ice accumulations across most of the county were around 0.25 inches. However, the western half of the county saw ice estimates near 0.5 inches.

Ice Storm, Cowley

When
January 14, 12:46 AM CST to January 15, 2:20 AM CST
Where
Cowley forecast zone
Reported by
Public
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

Ice accumulations ranged from 0.25 inches in the western sections of the county to 0.4 inches in the northeast sections.

Ice Storm, Greenwood

When
January 14, 2:00 AM CST to January 15, 3:30 AM CST
Where
Greenwood forecast zone
Reported by
Law Enforcement
Coordinates
37.878, -96.233 (the zone’s center; the record gives no point)

The far southwestern sections of the county had ice accumulations near 0.3 inches. Most other locations were around 0.2 inches.

Ice Storm, Rice

When
January 14, 2:50 PM CST to January 15, 11:30 PM CST
Where
Rice forecast zone
Reported by
Public
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

Ice accumulations across the county varied from 0.25 inches in the east to near 0.5 inches in the western sections.

Ice Storm, Reno

When
January 14, 2:50 PM CST to January 15, 9:30 PM CST
Where
Reno forecast zone
Reported by
Public
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Ice accumulations across the county varied from 0.25 inches in the east to near 0.5 inches in the western sections.

Ice Storm, McPherson

When
January 14, 7:00 PM CST to January 15, 7:30 PM CST
Where
McPherson forecast zone
Reported by
COOP Observer
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

Ice accumulations around the county were up to 0.25 inches.

Ice Storm, Barton

When
January 14, 10:56 PM CST to January 16, 7:00 AM CST
Where
Barton forecast zone
Reported by
Emergency Manager
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

Ice accumulations around the county ranged from 0.5 inches up to 0.75 inches. The greatest accumulations were across the western sections of the county. Widespread reports for trees and tree limbs falling were received along with several power outages.

Ice Storm, Ellsworth

When
January 15, 2:00 AM CST to January 16, 7:00 AM CST
Where
Ellsworth forecast zone
Reported by
Law Enforcement
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

Ice accumulations around the county were up to 0.5 inches.

Ice Storm, Saline

When
January 15, 7:00 AM CST to 5:30 PM CST
Where
Saline forecast zone
Reported by
Emergency Manager
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

Ice accumulations around the county were up to 0.25 inches. Mainly in the northwest sections.

Ice Storm, Lincoln

When
January 15, 8:00 AM CST to January 16, 10:30 AM CST
Where
Lincoln forecast zone
Reported by
Law Enforcement
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

Ice accumulations around the county were up to 0.5 inches.

Ice Storm, Russell

When
January 15, 8:20 AM CST to January 16, 7:20 AM CST
Where
Russell forecast zone
Reported by
Emergency Manager
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Ice accumulations around the county ranged from 0.5 inches up to 0.75 inches. Widespread tree damage was noted across the county.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722109, 722115, 722108, 722116, 722128, 722127, 722130, 722123, 722114, 722111, 722124, 722113, 722118, 722119, 722125, 722121, 722122, 722132, 722135, 722136, 722133, 722140, 722138.